Is it safe?
Truvada as PrEP is very safe. HIV-positive people have been taking this medication daily in combination (and separately) for years and have been very well tolerated.
As with many medications, there can be side effects however they are often minor, short-lived, and reversible.
Some people when starting PrEP experience some mild stomach upsets and or nausea, mild headaches, insomnia,
These side effects occur in a small percentage of people who take PrEP, and as your body get’s familiar with the medication they generally settle down very quickly. If you start PrEP and you are concerned about ongoing side effects, book back in to see your GP – but try not to be concerned too much about a few extra trips to the loo or a mild headache here or there in your first couple of weeks.
Long term effects?
One of the medications in Truvada has been shown in some people to have a minor reduction in kidney function, and in some people a very minor reduction in bone density. Both these things have been shown to reverse completely when stopping PrEP and for most people they don’t cause any issue. If you have low bone density, or reduced kidney function discuss this with your GP before starting PrEP. This likely won’t exclude you from starting PrEP but they may run some more frequent testing to make sure everything is being tolerated well.